Skip to content
My WebMD Sign In, Sign Up

Announcements

Visit the WebMD Parkinson's Health Center for information about symptoms, types, diagnosis, treatment and care.
Includes Expert Content
When to start medication?
avatar
lovedogs1955 posted:
I was diagnosed with PD over 3 years ago, after having symptoms for more than 2 years. I have been on Neurontin for about 9 years for treatment of peripheral neuropathy (caused by chemotherapy for breast cancer) and am currently on the maxium dose allowed for that drug.

I am noticing a progression in the PD----more problems with memory, voice/ swallowing, physical and mental endurance, pain. I have some fine tremor in the right side all of the time, which increases when I am tired, or under some sort of stress. I was started on Nortriptyline over a year ago to help with sleep, and that has helped greatly. I actually started having dreams again, after not having them for several years.

So far, I have been able to manage my PD with resting and trying to pace myself. I have had esophageal dilations done in June and last October to help with problems having food "go down" with some improvement. I am having much more difficulties with becoming fatigued with chewing and then having to really work to start the swallowing process at the back of my throat. I am taking Protonix twice daily for GERD and was started on hyosycamine to help with relaxation of the smooth/involuntary muscles that work to digest food.

I am leary of going on PD medications because I have such a hard time with side effects. I seem to have a target on my head that attracts every possible problem possible.

How have others with PD known the "right time" to start meds?
Reply
 
avatar
DUKE MEDICINE
Mark A Stacy, MD responded:
Hi, lovedogs1955
I think it is much easier for me to talk about medications, than for a patient to decide to take them. From the simplest standpoint, it comes down to a risk benefit ratio. If you have bothersome symptoms, the standard, small risk of side effects to medications would suggest that it would time to try them. If you have non-bothersome symptoms, the equation would suggest hold off a little longer. I would suggest you talk with your doctor about the specific symptoms that bother you, and ask if these symptoms will improve with medication. If so, it may be worth a try.

Now, PD patients taking medications experts! Please let lovedogs1955 the real world, and what went through your minds when faced with this question - and how you did.
 
avatar
lovedogs1955 replied to Mark A Stacy, MD's response:
Thank you so much for your words of wisdom! I am thinking of trying to go without meds for a little while longer. I see my Neuro tomorrow and I have told my husband that he needs to come into the room with me this time.

I look forward to hearing from other patients and their medication stories, good and bad.
 
avatar
njladyluck replied to lovedogs1955's response:
Hi LD,
I didn't want to take medication either but I work and type a lot on my job and my 3 left fingers were so stiff it was hard to type and I was very slow, also had a lot of pain in my left arm from the stiffness, and terrible blurred vision when facing the puter screen for long periods. Once I started Azilect all of my symptoms except the tremors cleared up for about 6 months. But other symptoms that I didn't associate with PD cleared up as well such as depression and anxiety. After 6 months of Azilect bliss the rigidity and blurred vision returned, but most noticeable was the depression and anxiety were returning. So in 9/11, I started on Sinement. My dr. prescribed one tablet 3x a day. I read on another pd support site that someone took 1 tab in the morning to get going and then ? tabs 4 xs for the remainder of his day. I tried that except I do ? tabs 2x a day and it is working out very well for me. I'm not over medicated and I can do things without pain. So this is where I am at now — who knows about tomorrow. But I am very grateful for my medications. Without Sinemet and the Azilect that I think helps with the distribution of the dopamine that the Sinemet makes I would be unable to work. Good luck.
 
avatar
njladyluck replied to njladyluck's response:
The ? (question mark) is one-half tab. Don't know how that happened.
 
avatar
sparky1109 responded:
I started taking requip immedeatly after being diagnosed.My symptoms were severe and struck me very quickly.I was able to work only two years after starting the medications. I belong to an early onset support group that has many members who have kept working and leading "normal" lives long after their diagnosis. So its a roll of the dice as to when you need the meds, but my advice is to put it off as long as possible.
 
avatar
lovedogs1955 replied to sparky1109's response:
Thanks, Sparky.....your opinion is shared by me and my family and my doctors. At my neuro appt yesterday, it was determined that yes, the PD has made some progression and that the risk of the side effects vs benefits to me isn't worth it. I don't have the PD that is majority of the tremor variety, and from what I have learned, the type I have is harder to treat.

It was recommended that I stay the current course and continue to deal with my issues in a conservative way. I talked about my anxiety becoming more of an issue, and was started on a low dose of Xanex as needed. I will be contacting my GI doctor about getting a swallowing study ordered.

Thanks to all of you for your input. It has really helped me more than you know.


Helpful Tips

Parkinson's app for iPad
I found a free app for my iPhone/iPad and it seems to be pretty good. It's called Parkinson's Central and it is sponsored by the National ... More
Was this Helpful?
1 of 1 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Neurological Disorders Center